New Mexico, 2013

Flash Flooding in New Mexico, September 20, 2013

September 20, 2013 · NWS EPZ · 2 events in 1 county or zone

An upper high setup over the Gila Region trapped low level moisture across the region. Thunderstorms developed over the higher terrain and with a weak flow in the mid and low levels, storms moved very slowly and produced locally heavy rain over Eastern Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high setup over the Gila Region trapped low level moisture across the region. Thunderstorms developed over the higher terrain and with a weak flow in the mid and low levels, storms moved very slowly and produced locally heavy rain over Eastern Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 20, 1:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 20, 1:58 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT FRI SEP 20 2013

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING AS LOW LEVEL
MOISTURE PERSISTS AND A WEAK COOL FRONT MOVED INTO THE RIO GRANDE
VALLEY. THE FRONT DISSIPATES ON SATURDAY ALTHOUGH LOW LEVEL MOISTURE
WILL REMAIN TO PRODUCE ISOLATED THUNDERSTORMS. SUNDAY AND MONDAY
WILL FINALLY SEE THE LOW LEVEL MOISTURE DIMINISH AS WEST WINDS ALOFT
AND WEST BREEZES AT THE SURFACE DEVELOP AND USHER IN DRIER AIR. JUST
A SLIGHT CHANCE OF MOUNTAIN THUNDERSTORMS IS ABOUT ALL WE CAN EXPECT
FOR THESE DAYS. TUESDAY AND BEYOND REMAIN DRY AND WARM...WITH HIGH
TEMPERATURES BACK ABOVE NORMAL.

&&

.DISCUSSION...
ILL DEFINED BACK DOOR COOL FRONT LIKELY INTO THE RIO GRANDE VALLEY
AND PERHAPS MOVING TO THE CONTINENTAL DIVIDE TONIGHT. BROAD EAST
FLOW DEVELOPED BEHIND THE FRONT BUT NOT MUCH CHANGE IN AIRMASS IS
APPARENT. AIRMASS CONTINUES TO BE MADE UP OF A QUITE MOIST LOW LEVEL
LAYER BELOW 600MB...AND A QUITE DRY LAYER ABOVE 500 MB. THIS WILL
CONTINUE THE ISOLATED THUNDERSTORMS TONIGHT...EXCEPT SCATTERED
VICINITY OF THE COOL FRONT. PW'S RANGE FROM ABT .8 INCHES WEST TO
1.1 INCHES EAST. 1.1 IS WELL ABOVE NORMAL SO SOME HEAVY RAIN STILL
POSSIBLE...MAINLY EAST OF THE RIO GRANDE VALLEY. FLASH FLOOD WATCHES
REMAIN IN EFFECT FOR THE MOUNTAIN ZONES DUE TO HIGHLY SATURATED
GROUND. SATURDAY NOT EXPECTED TO BE MUCH DIFFERENT ALTHOUGH FRONT
LOOKS TO BECOME DIFFUSE SO FOCUSING MECHANISM MAY NOT BE AROUND.

SUNDAY AND MONDAY...TRANSITION BEGINS BACK TO DRY PATTERN...PERHAPS
THE END OF THE 2013 MONSOON SEASON. ON SUNDAY MODELS SHOWING DRY
SCOURING WITH BREEZY WEST WINDS MOVING TO ABOUT THE CENTRAL CWA BY
LATE AFTERNOON. WILL KEEP LOW MOUNTAIN POPS IN AS THEY SEEM TO SCOUR
SLOWER THAN THE LOWLANDS. WILL ALSO PUT LOW POPS IN THE EAST HALF AS
HUNCH SAYS A THUNDERSTORM POSSIBLE ALONG THE SECONDARY DRY LINE THAT
FORMS AT THE LEAD EDGE OF THE WEST FLOW. TEMPERATURES WILL BEGIN
WARMING TREND.

TUESDAY AND BEYOND...MODELS NOW SHOWING THE MID LATITUDE WESTERLIES
DROPPING A BIT FURTHER SOUTH THAN EARLIER RUNS...SO CONTINUED DRY
AND ABOVE NORMAL TEMPERATURES. GFS STILL SHOWING SOME MID LEVEL
MOISTURE MOVING NORTH OVER THE AREA WED/THURS BUT NO APPARENT UPPER
TROUGHS TO HELP WITH LIFT SO LEFT POPS OUT.

&&

.AVIATION...VALID 21/00Z-22/00Z...
MAINLY VFR THROUGH THE PERIOD. P6SM FEW-SCT030-060 SCT-BKN070-110.
HOWEVER...THERE WILL BE AREAS OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH MVFR OR IFR CONDITIONS. WINDS GENERALLY 5-15 KTS
EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE GILA REGION AND OVER THE
SACRAMENTO MOUNTAINS UNTIL 10 PM THIS EVENING. MOST OF THE AREA WILL
HAVE ONLY ISOLATED ACTIVITY...BUT THE GILA AND SACRAMENTO MTNS WILL
HAVE SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING WITH THE
POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING. FOR SUNDAY...WESTERLY
WINDS BEHIND AN UPPER LEVEL TROUGH WILL SWEEP OUT THE MOISTURE AND
BRING DRY WEATHER WITH ABOVE NORMAL TEMPERATURES SUNDAY THROUGH AT
LEAST THE FIRST HALF OF NEXT WEEK. RELATIVE HUMIDITY SATURDAY IN THE
30 TO 40 PERCENT RANGE OVER LOWLANDS AND IN THE 40S AND 50S OVER
MOUNTAIN AREAS. DRIER AIR PUSHING IN SUNDAY WILL TAKE THE MINIMUM
AFTERNOON HUMIDITY DOWN BY AT LEAST 15 TO 25 PCT BY MONDAY. HAINES
INDICES LOW OR VERY LOW SATURDAY AND SUNDAY WITH VENTILATION RATES
MOSTLY FAIR OR BETTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  83  65  87  68 /  30  10  10   0  10
SIERRA BLANCA           57  82  59  82  62 /  30  20  10   0  10
LAS CRUCES              61  80  62  84  66 /  20  10  10   0  10
ALAMOGORDO              56  80  58  83  66 /  30  10  10  10  10
CLOUDCROFT              44  62  45  66  47 /  30  20  20  20  20
TRUTH OR CONSEQUENCES   58  80  59  82  59 /  20  10  10  10  10
SILVER CITY             54  75  56  78  57 /  30  20  20  10  10
DEMING                  60  80  60  86  54 /  20  10  10   0  10
LORDSBURG               65  86  63  87  57 /  20  20  10   0  10
WEST EL PASO METRO      64  83  65  86  70 /  30  10  10   0  10
DELL CITY               58  85  61  86  64 /  30  10  10   0  10
FORT HANCOCK            60  87  64  90  62 /  30  10  10   0  10
LOMA LINDA              51  76  58  81  65 /  30  10  10  10  10
FABENS                  62  87  64  87  62 /  30  10  10   0  10
SANTA TERESA            62  81  64  84  67 /  20  10  10   0  10
WHITE SANDS HQ          59  82  61  84  62 /  20  10  10   0  10
JORNADA RANGE           58  88  60  83  56 /  20  10  10   0  10
HATCH                   61  79  60  85  58 /  20  10  10   0  10
COLUMBUS                64  85  64  87  63 /  20  10  10   0  10
OROGRANDE               58  82  63  83  68 /  30  10  10  10  10
MAYHILL                 45  73  52  71  53 /  30  20  20  10  20
MESCALERO               46  74  52  69  51 /  30  20  20  10  20
TIMBERON                44  72  52  70  49 /  30  20  20  10  20
WINSTON                 48  73  51  77  50 /  30  30  30  10  10
HILLSBORO               53  78  55  81  59 /  20  20  20  10  10
SPACEPORT               58  82  58  82  63 /  20  10  10   0  10
LAKE ROBERTS            51  77  51  75  52 /  30  30  30  10  10
HURLEY                  54  76  55  81  59 /  20  20  20   0  10
CLIFF                   51  83  52  82  48 /  30  20  20  10  10
MULE CREEK              50  82  50  80  49 /  20  20  20  10  10
FAYWOOD                 55  76  56  81  58 /  20  20  20  10  10
ANIMAS                  61  88  62  85  59 /  20  20  10   0  10
HACHITA                 61  82  60  86  58 /  20  10  10   0  10
ANTELOPE WELLS          61  86  60  83  63 /  20  20  20   0  10
CLOVERDALE              57  81  58  79  64 /  20  20  20   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR NMZ401>403-
     408-414>416.

TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Sep 20, 10:08 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT FRI SEP 20 2013

NMZ401>417-TXZ418>424-211730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1108 AM MDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS...

RESIDUAL LOW LEVEL MOISTURE ALONG WITH A WEAK COOL FRONT MOVING WEST
TO ABOUT THE RIO GRANDE VALLEY WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH LATE EVENING. SOILS AND
DRAINAGES OF THE MOUNTAINS ARE QUITE SATURATED AND CAN NOT TAKE MUCH
ADDITIONAL RAINFALL BEFORE FLOODING OCCURS IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND
SUNDAY...MAINLY OVER MOUNTAINS. THE REMAINDER OF THE PERIOD SHOULD
REMAIN DRY WITH TEMPERATURES WARMING ABOVE NORMAL TUESDAY AND
BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

In the hours before

Local storm report, Sep 20, 2:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
332 PM MDT FRI SEP 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       1 WNW MIMBRES           32.86N 108.00W
09/20/2013  M1.00 INCH       GRANT              NM   TRAINED SPOTTER

            MM14 ON HWY 35. AMOUNT MEASURED IN 30 MINUTES.

&&

EVENT NUMBER EPZ1300640

FK

The radar

The El Paso radar (KEPZ), 171 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
September 20, 4:00 PM MST to 5:30 PM MST
Where
Grant County, 0.67 mi ENE of Arenas Vly to 1 mi WSW of Central
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.784, -108.169

Law enforcement reported a few homes were evacuated when Cameron Creek came up quickly due to heavy rain. No water got into the homes but did cause local flooding on city streets.

Flash Flood, Grant

When
September 20, 4:30 PM MST to 5:30 PM MST
Where
Grant County, 6.76 mi NE of Redstone to 9.36 mi N of Fierro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
33.009, -108.131

Law enforcement reported that water came across Highway 35 near mile marker 19.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476962, 476963.